DIGGING DEEPER: Dangerous Side effects of smoking too much marijuana

TUCSON (KVOA) – With more states adopting laws legalizing marijuana more teenagers are getting their hands on it.

Local hospitals said they are seeing an influx in sick teens with a lesser-known illness that can be deadly. Pediatricians’ offices in Tucson are already seeing an uptick in cases of something called cannabis hyperemesis syndrome or CHS.

It occurs when someone uses marijuana regularly, and lately, that appears to be a lot of Tucson teenagers.

Chloe is 16 years old she told the Digging Deeper Team, “At the beginning when I was first sick, I would smoke, because it was the only thing that would make me feel better, but I didn’t know it was making me worse.”

Susan her mother added, “Kids have died from this condition. It’s very serious.”

Chloe asked us not to show her face but she wanted other teenagers to learn from her story.

“My anxiety is pretty bad, but it got really, really bad. I couldn’t sleep and I was throwing up daily.”

Her mom told us, Chloe’s symptoms started on Jan 21. “She wasn’t sleeping. She wasn’t eating. She lost 10 to 12 pounds.”

She took her daughter to urgent care and to her pediatrician four times.

Chloe was tested for COVID-19, pregnancy, strep, and walking pneumonia, the symptoms persisted.

“Last Wednesday, Chloe was hospitalized for dehydration. It’s the scariest thing I’ve ever been through as a parent.”

She took Chloe to another pediatrician Dr. Brent Watkins, at Tanque Verde Pediatrics. She said within ten minutes he diagnosed her with cannabis hyperemesis syndrome.

“We don’t really know what causes it. We think it must be something with the THC, the active ingredient of cannabis that is affecting the brain or the gut somehow, but we don’t really know yet.”

Dr. Watkins added CHS is fairly new but they are seeing more and more of it in local emergency rooms and doctors’ offices.

He said it’s puzzling because marijuana is often used to ease medical problems such as nausea.

“And we use it for appetite stimulation in people undergoing chemotherapy works well for that. But in a small percentage of patients, it can cause this syndrome where they vomit a lot and have severe abdominal pain.”

Currently, Chloe is going thru detox. It’s been hard on her, but she’s doing better.

“They basically told me to stop smoking right away and pretty much to stop smoking or it will come back.”

Her mom said she isn’t condemning cannabis use but wants other parents and teens to be aware of the dangers.

“I just don’t want any kid to go through what Chloe is going through. For any parent, it was heart-wrenching and it’s still with us I mean she was vomiting this morning.”

A painful experience that Chloe and her mom don’t want anyone else to go through.

Latest posts